Duke Mathematical Journal

Collapsing of abelian fibered Calabi–Yau manifolds

Mark Gross, Valentino Tosatti, and Yuguang Zhang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the collapsing behavior of Ricci-flat Kähler metrics on a projective Calabi–Yau manifold which admits an abelian fibration, when the volume of the fibers approaches zero. We show that away from the critical locus of the fibration the metrics collapse with locally bounded curvature, and along the fibers the rescaled metrics become flat in the limit. The limit metric on the base minus the critical locus is locally isometric to an open dense subset of any Gromov–Hausdorff limit space of the Ricci-flat metrics. We then apply these results to study metric degenerations of families of polarized hyperkähler manifolds in the large complex structure limit. In this setting, we prove an analogue of a result of Gross and Wilson for K3 surfaces, which is motivated by the Strominger–Yau–Zaslow picture of mirror symmetry.

Article information

Duke Math. J., Volume 162, Number 3 (2013), 517-551.

First available in Project Euclid: 14 February 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 32Q25: Calabi-Yau theory [See also 14J30]
Secondary: 32W20: Complex Monge-Ampère operators 14J32: Calabi-Yau manifolds 14J33: Mirror symmetry [See also 11G42, 53D37] 53C26: Hyper-Kähler and quaternionic Kähler geometry, "special" geometry


Gross, Mark; Tosatti, Valentino; Zhang, Yuguang. Collapsing of abelian fibered Calabi–Yau manifolds. Duke Math. J. 162 (2013), no. 3, 517--551. doi:10.1215/00127094-2019703. https://projecteuclid.org/euclid.dmj/1360874854

Export citation


  • [1] E. Amerik and F. Campana, Fibrations méromorphes sur certaines variétés à fibré canonique trivial, Pure Appl. Math. Q. 4 (2008), 509–545.
  • [2] M. T. Anderson, The $L^{2}$ structure of moduli spaces of Einstein metrics on 4-manifolds, Geom. Funct. Anal. 2 (1992), 29–89.
  • [3] C. Birkenhake and H. Lange, Complex Abelian Varieties, 2nd ed., Grundlehren Math. Wiss. 302, Springer, Berlin, 2004.
  • [4] F. Campana, K. Oguiso, and T. Peternell, Non-algebraic hyperkähler manifolds, J. Differential Geom. 85 (2010), 397–424.
  • [5] J. Cheeger and T. H. Colding, On the structure of spaces with Ricci curvature bounded below, I, J. Differential Geom. 46 (1997), 406–480.
  • [6] J. Cheeger and M. Gromov, Collapsing Riemannian manifolds while keeping their curvature bounded, I, J. Differential Geom. 23 (1986), 309–346.
  • [7] J. Cheeger and G. Tian, Curvature and injectivity radius estimates for Einstein 4-manifolds, J. Amer. Math. Soc. 19 (2006), 487–525.
  • [8] T. H. Colding and A. Naber, Sharp Hölder continuity of tangent cones for spaces with a lower Ricci curvature bound and applications, Ann. of Math. (2) 176 (2012), 1173–1229.
  • [9] J.-P. Demailly and N. Pali, Degenerate complex Monge-Ampère equations over compact Kähler manifolds, Internat. J. Math. 21 (2010), 357–405.
  • [10] P. Eyssidieux, V. Guedj, and A. Zeriahi, A priori $L^{\infty}$-estimates for degenerate complex Monge-Ampère equations, Int. Math. Res. Not. IMRN 2008, art. ID rnn070, 8 pp.
  • [11] J. Fine, Fibrations with constant scalar curvature Kähler metrics and the CM-line bundle, Math. Res. Lett. 14 (2007), 239–247.
  • [12] K. Fukaya, “Hausdorff convergence of Riemannian manifolds and its applications” in Recent Topics in Differential and Analytic Geometry, Adv. Stud. Pure Math. 18-I, Academic Press, Boston, 1990, 143–238.
  • [13] D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd ed., Grundlehren Math. Wiss. 224, Springer, Berlin, 1983.
  • [14] B. R. Greene, A. Shapere, C. Vafa, and S.-T. Yau, Stringy cosmic strings and noncompact Calabi-Yau manifolds, Nuclear Phys. B 337 (1990), 1–36.
  • [15] M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, with appendices by M. Katz, P. Pansu, and S. Semmes, Progr. Math. 152, Birkhäuser, Boston, 1999.
  • [16] M. Gross, D. Huybrechts, and D. Joyce, Calabi-Yau Manifolds and Related Geometries, Universitext, Springer, Berlin, 2003.
  • [17] M. Gross and P. M. H. Wilson, Large complex structure limits of $K3$ surfaces, J. Differential Geom. 55 (2000), 475–546.
  • [18] B. Hassett and Y. Tschinkel, Rational curves on holomorphic symplectic fourfolds, Geom. Funct. Anal. 11 (2001), 1201–1228.
  • [19] H.-J. Hein, Gravitational instantons from rational elliptic surfaces, J. Amer. Math. Soc. 25 (2012), 355–393.
  • [20] D. Huybrechts, Compact hyper-Kähler manifolds: Basic results, Invent. Math. 135 (1999), 63–113; Erratum, Invent. Math. 152 (2003), 209–212.
  • [21] J.-M. Hwang, Base manifolds for fibrations of projective irreducible symplectic manifolds, Invent. Math. 174 (2008), 625–644.
  • [22] K. Kodaira and D. C. Spencer, On deformations of complex analytic structures, I, II, Ann. of Math. (2) 67 (1958), 328–466.
  • [23] S. Kołodziej, The complex Monge-Ampère equation, Acta Math. 180 (1998), 69–117.
  • [24] M. Kontsevich and Y. Soibelman, “Homological mirror symmetry and torus fibrations” in Symplectic Geometry and Mirror Symmetry (Seoul, 2000), World Scientific, River Edge, N.J., 2001, 203–263.
  • [25] D. Matsushita, On fibre space structures of a projective irreducible symplectic manifold, Topology 38 (1999), 79–83.
  • [26] A. Naber and G. Tian, “Geometric structures of collapsing Riemannian manifolds, I” in Surveys in Geometric Analysis and Relativity, Adv. Lect. Math. (ALM) 20, International Press, Somerville, Mass., 2011, 439–466.
  • [27] X. Rong, “Convergence and collapsing theorems in Riemannian geometry” in Handbook of Geometric Analysis, No. 2, Adv. Lect. Math. (ALM) 13, International Press, Somerville, Mass., 2010, 193–299.
  • [28] X. Rong and Y. Zhang, Continuity of extremal transitions and flops for Calabi-Yau manifolds, with an appendix by M. Gross, J. Differential Geom. 89 (2011), 233–269.
  • [29] W.-D. Ruan and Y. Zhang, Convergence of Calabi-Yau manifolds, Adv. Math. 228 (2011), 1543–1589.
  • [30] J. Sawon, Abelian fibred holomorphic symplectic manifolds, Turkish J. Math. 27 (2003), 197–230.
  • [31] Y. T. Siu, Lectures on Hermitian-Einstein metrics for stable bundles and Kähler-Einstein metrics, DMV Seminar 8, Birkhäuser, Basel, 1987.
  • [32] J. Song, G. Székelyhidi, and B. Weinkove, The Kähler-Ricci flow on projective bundles, Int. Math. Res. Not. 2012, published electronically 12 January 2012.
  • [33] J. Song and G. Tian, The Kähler-Ricci flow on surfaces of positive Kodaira dimension, Invent. Math. 170 (2007), 609–653.
  • [34] A. Strominger, S.-T. Yau, and E. Zaslow, Mirror symmetry is $T$-duality, Nuclear Phys. B 479 (1996), 243–259.
  • [35] V. Tosatti, Limits of Calabi-Yau metrics when the Kähler class degenerates, J. Eur. Math. Soc. (JEMS) 11 (2009), 755–776.
  • [36] V. Tosatti, Adiabatic limits of Ricci-flat Kähler metrics, J. Differential Geom. 84 (2010), 427–453.
  • [37] V. Tosatti, “Degenerations of Calabi-Yau metrics” in Geometry and Physics in Cracow, Acta Phys. Polon. B Proc. Suppl. 4 (2011), 495–505.
  • [38] M. Verbitsky, “Mirror symmetry for hyper-Kähler manifolds” in Mirror Symmetry, III (Montreal, 1995), AMS/IP Stud. Adv. Math. 10, Amer. Math. Soc., Providence, 1999, 115–156.
  • [39] M. Verbitsky, HyperKähler SYZ conjecture and semipositive line bundles, Geom. Funct. Anal. 19 (2010), 1481–1493.
  • [40] M. Verbitsky, A global Torelli theorem for hyperkähler manifolds, arXiv:0908.4121v7 [math.AG].
  • [41] J. Wehler, Isomorphie von Familien kompakter komplexer Mannigfaltigkeiten, Math. Ann. 231 (1977/78), 77–90.
  • [42] P. M. H. Wilson, “Metric limits of Calabi-Yau manifolds” in The Fano Conference (Turin, 2002), University of Turin, Turin, 2004, 793–804.
  • [43] S. T. Yau, On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation, I, Comm. Pure Appl. Math. 31 (1978), 339–411.
  • [44] S.-T. Yau, “Problem section” in Seminar on Differential Geometry, Ann. of Math. Stud. 102, Princeton Univ. Press, Princeton, 1982, 669–706.
  • [45] S.-T. Yau, “Open problems in geometry” in Differential Geometry: Partial Differential Equations on Manifolds (Los Angeles, 1990), Proc. Sympos. Pure Math. 54, Amer. Math. Soc., Providence, 1993, 1–28.
  • [46] Y. G. Zhang, Convergence of Kähler manifolds and calibrated fibrations, Ph.D. dissertation, Nankai Institute of Mathematics, Nanjing, China, 2006.